About

Member has chosen to not make this information public.

Pages

Member not yet following any Pages.

Posts (1)

Sat, Mar 9 3:52am · Weaning off Metoprolol in Heart Rhythm Conditions

Anyone who wants to ween off beta blockers should read my story.
I had a heart attack July 2015 and was placed on beta blockers (metoprolol). I was on 25mg to start, half a pill in morning and evening. Over a few months my pulse was dropping to 43 bpm and my BP was very low. My doctor recommended cutting the dose to half to see how I did. It helped a bit. (12.5mg) once a day.

About 2 months later – out of the blue, my heart started racing 155 bpm and my blood pressure spiked to 180/100. I had chest pain, difficulty breathing, sweating, dizzy… was positive I was having another heart attack. Off to the ER. They did ecg and trope, X-ray… all was fine and my symptoms abated over a few hours.

The next attack happened about 3 weeks later. Same thing. They gave me a hotter monitor and nothing. This went on for a year. I had several stress tests that said all was good. They prescribed lorazepam and told me it was anxiety attacks.
Sometimes my heart rate was 170+ and bp 225/130.
I was in hell. Doing vagel exercises and holding my breath in a bowl of ice cold water. The attacks started to get worse and more frequent. Sometimes waking me up at 4am. The lorazepam did nothing to abate – but still 4 cardiologists, a heart specialist and maybe 25 different doctors wrote it off to anxiety attacks. Yet, after almost 3 years of this, I had strong suspicion it was a rebound effect from the beta blocker.

I tried to ween off it very slow for 2 years. Once I was off for 3 1/2 weeks and then BAM, massive attack that actually registered a tiny trope test. So I had to go back on.

Finally, my heart specialist said let’s switch beta blockers- that metoprolol is a twice a day drug and I was only taking a small amount once a day. So we switched to bisoprolol 2.5mg (half a pill) once a day. This was in August 2018.

The attacks stopped completely. What was happening, yet nobody will admit, was the metoprolol was wearing off every evening before I took my next dose, or shortly after… my body started to produce adrenaline again, and since I had developed billions more adrenal receptors (from being on beta blockers – bodies reaction to the drug), my body would flip out and I would have a hypertension/tachycardia attack.

2 weeks later on the bishoprolol and I felt like crap. Dizzy, no energy, insomnia… but no attacks. Bp and pulse were low so we cut dose to 1.25mg. Felt like crap for a month… then started to feel a little better.
This January, I had had enough of feeling dizzy and no energy. One night my pulse went down to 40bpm and my BP was 190/110. Off to emergency I went. They did all the tests and nothing. So we decided to cut my dose to ween off. I was told by several doctors to just go off cuz it was such a small amount. But having read so much, I thought I should ween. So .65mg tiny thing.

It has been 2 weeks now and I’ve been to ER with crazy high BP twice – but it always comes back down after a few hours on its own. I keep having these attacks again and I’m 100% sure it’s caused by the beta blocker.

This time I’m going to power through even if it kills me. This is a nightmare drug and after almost 4 years of pure hell – I have had enough.

My understanding is although I may be off the drug for months at some point- there is still the physical manifestations of the extra adrenal receptors that will eventually deteriorate as my chemistry normals.

Couldn’t imagine doing this without God. Good luck everyone who is fighting this battle.